Search Encyclopedia:    
List of Topics Print This Page
 

Paint, lacquer, and varnish remover poisoning


Definition:

This article discusses the harmful effects from swallowing or breathing in (sniffing) products to remove paint, lacquer, or varnish.

This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.

Alternative Names:

Paint remover poisoning

Poisonous Ingredient:

Paint, lacquer, and varnish removers may contain the following poisonous ingredients:

  • Benzyl alcohol
  • Ethanol
  • Formic acid
  • Methyl alcohol
  • Methylene hydrochloride
  • Naphtha
  • Xylene
Where Found:

Paint, lacquer, and varnish removers are sold under various brand names.

Symptoms:

Airways and lungs:

  • Breathing difficulty (from inhalation)
  • Throat swelling (may also cause breathing difficulty)

Eyes, ears, nose, and throat:

  • Severe pain in the throat
  • Severe pain or burning in the nose, eyes, ears, lips, or tongue
  • Vision loss

Gastrointestinal system: 

  • Abdominal pain -- severe
  • Bloody stools
  • Burns of the esophagus (food pipe)
  • Vomiting, possibly with blood

Heart and blood:

  • Collapse
  • Low blood pressure -- develops rapidly

Skin:

  • Burns
  • Irritation
  • Necrosis (holes) in the skin or underlying tissues

Nervous system:

  • Coma (decreased level of consciousness and lack of responsiveness)
  • Confusion
  • Dizziness (from sniffing)
  • Feeling of being drunk (euphoria)
  • Incoordination
  • Unsteadiness
Home Care:

Seek immediate medical help. Do NOT make a person throw up unless told to do so by poison control or a health care professional.

If the chemical was swallowed, immediately give the person water or milk, unless instructed otherwise by a health care provider.

If the person breathed in the poison, immediately move him or her to fresh air.

Before Calling Emergency:

Determine the following information:

  • The person's age, weight, and condition
  • Name of product (as well as the ingredients and strength, if known)
  • The time it was swallowed
  • The amount swallowed
Poison Control:

The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.

This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.

Take the container with you to the hospital, if possible.

See: Poison control center - emergency number

What to Expect at the Emergency Room:

The health care provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. The person may receive:

  • Breathing support, including tube through the mouth into the lungs, and breathing machine (ventilator)
  • Bronchoscopy -- camera down the throat to see burns in the airways and lungs
  • Chest x-ray
  • EKG (heart tracing)
  • Endoscopy -- camera down the throat to see burns in the esophagus and the stomach
  • Fluids through a vein (IV)
  • Tube through the mouth into the stomach to wash out the stomach (gastric lavage)
  • Washing of the skin (irrigation) -- perhaps every few hours for several days
Outlook (Prognosis):

How well a person does depends on the amount of poison swallowed and how quickly treatment was received. The faster a person gets medical help, the better the chance for recovery.

Swallowing such poisons can have severe effects on many parts of the body. The ultimate outcome depends on the extent of this damage.

References:

Lee DC. Hydrocarbons. In: Marx JA, Hockberger RS, Walls, RM, eds. Marx: Rosen's Emergency Medicine-Concepts and Clinical Practice. 8th ed. Philadelphia, PA: Saunders Elsevier; 2013:chap158.

Mirkin DB. Benzene and related aromatic hydrocarbons. In: Shannon MW, Borron SW, Burns MJ, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, PA: Saunders Elsevier; 2007:chap 94.


Review Date: 1/26/2014
Reviewed By: Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.

The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed physician should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. Copyright 2002 A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.

   View History
  Paint, lacquer, and varnish remover poisoning

Related Links
Request an Appointment Online or call
1-800-789-PENN (7366)
Lacquer poisoning
Varnish poisoning
   
   

 

About UPHS   Contact Us   Site Map   Privacy Statement   Legal Disclaimer   Terms of Use

The University of Pennsylvania Health System, Philadelphia, PA 1-800-789-PENN © 2014, The Trustees of the University of Pennsylvania